Kansas, 2019Dust Storm and High Wind in Kansas, March 9, 2019
March 9, 2019 · NWS GLD · 3 events in 3 counties and zones
During the afternoon high winds on the backside of an exiting storm system caused high winds to occur at a few locations in Northwest Kansas. The peak gust was 61 MPH at Hill City.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon high winds on the backside of an exiting storm system caused high winds to occur at a few locations in Northwest Kansas. The peak gust was 61 MPH at Hill City.
Strong winds and dry soil near St. Francis caused blowing dust to occur across Highway 27. The visibility in the dust was near zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 9, 5:25 AM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Mar 9, 5:25 AM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
425 AM MST Sat Mar 9 2019
.SHORT TERM...(Today and tonight)
Issued at 414 AM MST Sat Mar 9 2019
To start off the short term period, currently the Tri-State area
is under impacts of a passing low pressure system. Radar is
mostly free of precipitation echos, but dense fog continues to
dominate the eastern half of our CWA. Temperatures came in a
little warmer than anticipated, so will be ending the Winter
Weather Advisory sooner than previously thought, as impacts from
freezing rain are expected to end shortly. Still expecting strong
northwest winds to develop on the backside of this system, with
winds gusting 45 to 50 mph.
It should be mentioned that air quality models are picking up on
the possibility for some blowing dust to occur this afternoon,
looking at the hysplit, we see the potential for a plume to
develop in an area of low soil moisture to the NW of our CWA.
Tonight, winds will relax to the northwest around 10 mph, with
overnight lows in the lower 20s and Sunday will be a relatively
quiet day with highs in the 40s and overnight lows in the 20s.
.LONG TERM...(Monday through Friday)
Issued at 224 AM MST Sat Mar 9 2019
Upper ridging amplifies over the Plains on Monday and Tuesday as a
strong upper trough of low pressure travels from Baja California
towards the southern portion of the Four Corners region. While the
trough pushes the ridge east, south/southeasterly upslope flow
filters moisture into the area. This system generates precipitation
chances for the region Monday afternoon through Wednesday night. At
this time, the predominant precipitation type appears to be rain.
However, temperatures are forecast to drop to near/below freezing
Monday and Tuesday nights, particularly along and west of the
Colorado border, which could result in a wintry mix/snow overnight
into the morning hours.
The closed upper low associated with the system cuts across the
center of Kansas and into eastern Nebraska on Wednesday, producing
some breezy northwest winds. Temperatures trend downward as cold air
moves in on the backside of the low, leading to the potential for
some light snow east of the Colorado border Wednesday night before
conditions dry out by Thursday morning.
All of that being said, even though rain appears to be the main
precipitation type of this event, there are still concerns. Frozen
ground has already had a bit of trouble absorbing the snow that is
melting across the region in the last day or so. This combined with
the possibility of substantial rainfall for this time of year
suggests that runoff could be a problem which increases the
potential for flooding during this event. Confidence remains low
that flooding will occur, and these issues will need to be
monitored in the coming days.
Thursday and beyond, the closed low advances to the Great Lakes, and
northwesterly flow develops aloft for the High Plains. Dry
conditions prevail through at least Friday.
High temperatures warm from the low 40s on Monday to the 50s on
Tuesday. A cooling trend is anticipated through the remainder of the
long term period as upper ridging slides east and the aforementioned
system influences the forecast. Highs gradually fall from the 50s
into the mid 30s to low 40s by Thursday. Low temperatures follow
suit, warming through Tuesday night, then returning to the 20s and
teens.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 414 AM MST Sat Mar 9 2019
This morning sub-vfr conditions will occur at the Goodland and
McCook terminals as dense fog is impacting the terminals. After
15z expecting all of the fog to have burned off improving flight
categories. By late afternoon, VFR conditions are expected to
prevail. That said, strong NW winds gusting up to 45 to 50 mph are
forecast to impact the terminals. Associated with this, there
could be some strong LLWS and there is also the potential of some
blowing dust.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until noon CST today for KSZ002>004.
Dense Fog Advisory until 8 AM MST /9 AM CST/ this morning for
KSZ001>004-013>016-028-029.
CO...Dense Fog Advisory until 8 AM MST this morning for COZ090.
NE...Winter Weather Advisory until 11 AM MST /noon CST/ this morning
for NEZ079>081.
Dense Fog Advisory until 8 AM MST /9 AM CST/ this morning for
NEZ079>081.
&&
SHORT TERM...EV
LONG TERM...JBH
AVIATION...EVHazardous weather outlook, Mar 9, 9:14 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
814 AM MST Sat Mar 9 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
814 AM MST Sat Mar 9 2019 /914 AM CST Sat Mar 9 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Strong northwest winds gusting up to 55 mph will occur through this
afternoon. Some patchy blowing dust may also develop.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A potent, slow moving storm system will impact the area Monday
through Wednesday of next week. Heavy rain will be possible mainly in
eastern portions of the outlook area. Wind and snow will be possible
in western portions of the outlook area as the system exits Tuesday
night and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required.
In the hours before
Local storm report, Mar 9, 4:22 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 AM MST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM DENSE FOG 1 W SAINT FRANCIS 39.77N 101.81W
03/09/2019 CHEYENNE KS MESONET
MESONET STATION SYF, ST. FRANCIS CITY
REPORTS 1/4 MILE VISIBILITY.
&&
JBHLocal storm report, Mar 9, 4:46 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 AM MST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM DENSE FOG 1 NNE GOODLAND 39.37N 101.70W
03/09/2019 SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND REPORTS
VISIBILITY 1/4 MILE.
&&
JBHLocal storm report, Mar 9, 5:38 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 AM MST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM DENSE FOG HILL CITY 39.37N 99.84W
03/09/2019 GRAHAM KS PUBLIC
ONE QUARTER MILE VISIBILITY REPORTED VIA
SOCIAL MEDIA.
&&
JBHLocal storm report, Mar 9, 6:31 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 AM MST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM DENSE FOG CULBERTSON 40.23N 100.84W
03/09/2019 HITCHCOCK NE CO-OP OBSERVER
ONE QUARTER TO ONE HALF MILE VISIBILITY.
&&
JBHLocal storm report, Mar 9, 9:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 AM MST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
03/09/2019 M55 MPH SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
&&Dust Storm, Cheyenne
- When
- March 9, 10:00 AM CST
- Where
- Cheyenne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Near zero visibility in blowing dust occurred eight miles northwest of St. Francis on Highway 27.
High Wind, Sherman
- When
- March 9, 10:30 AM MST to 1:15 PM MST
- Where
- Sherman forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
High Wind, Graham
- When
- March 9, 1:32 PM CST to 2:00 PM CST
- Where
- Graham forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, March 9, 20194 injured · $1.1 million · EF1 · 24 events
- Avalanche in Colorado, March 9, 20191 death · 2 events
- Tornadoes and Hail in Mississippi, March 9, 2019$1.8 million · EF1 · 5 events
- Flooding in Missouri, March 9 to 31, 2019$1.0 million · 5 events
- Tornadoes and Damaging Winds in Louisiana, March 9, 2019$300,000 · EF1 · 6 events
- Flash Flood and Flooding in Iowa, March 9 to 15, 2019$560,000 · 4 events
- Winter Weather in Wisconsin, March 9 to 10, 2019$550,000 · 1 event
- Flash Flooding and Flood in Tennessee, March 9 to 10, 2019$95,000 · 56 kt wind · 22 events
- Winter Weather in Minnesota, March 9 to 10, 2019$175,000 · 2 events
- Damaging Wind and High Wind in Arkansas, March 9, 2019$60,000 · 55 kt wind · 3 events
- Strong Wind in Kentucky, March 9, 2019$22,000 · 22 events
- Winter Storm and Winter Weather in South Dakota, March 9, 20192 injured · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815733, 815734, 815735.